How bad is this habit, really? A doctor weighs in.

Dr. Roshini Raj
December 21, 2017

If you pop antacid pills regularly, you definitely want to break this habit. First of all, there are many different kinds of antacids with ingredients that, in high doses, can have icky side effects. Some contain calcium, magnesium, or aluminum; overloading the body with these substances can cause constipation or diarrhea. Other antacids have sodium bicarbonate and may not be suited for long-term use by folks with high blood pressure or those watching their salt intake.

RELATED: 7 Home Remedies for Heartburn

Second, antacids work by neutralizing stomach acid to help temporarily relieve heartburn, an upset stomach, or indigestion—but they don’t treat the actual health issue triggering those symptoms. While stomach upset or indigestion is commonly related to acid reflux, the discomfort could also be due to a peptic ulcer or gallstones—and each of these underlying health issues has its own course of treatment. Plus, masking your symptoms with antacids for too long could lead to an even larger health problem down the line; for instance, the long-term acid exposure associated with acid reflux could damage the esophagus. Be proactive and discuss with your doctor when and why you find yourself popping antacids, so she can give you a concrete diagnosis and recommend the best solution.

 

Health’s medical editor, Roshini Rajapaksa, MD, is assistant professor of medicine at the NYU School of Medicine.